Alert archive / Vermont / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Burlington, VT

June 18, 20185 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 18, 2018, 4:31 PM EDT for 5 counties in Vermont. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 4:31 PM EDT (20:31 UTC)
Expired
Jun 18, 2018, 5:30 PM EDT
In force
59 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Addison County, VT, Caledonia County, VT, Orange County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 77 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:36 PM EDTTSTM WND DMG1 Sse Waitsfield, VTBARN DAMAGED. MULTIPLE TREES SNAPPED
Jun 18, 5:06 PM EDTTSTM WND DMGE Topsham, VTSEVERAL TREES UPROOTED AND SNAPPED
Jun 18, 5:15 PM EDTTSTM WND DMG3 Ne Topsham, VTSEVERAL TREES UPROOTED
Jun 18, 5:15 PM EDTTSTM WND GST 573 Ne Topsham, VTSEVERAL TREES UPROOTED
Jun 18, 5:36 PM EDTTSTM WND DMG1 Sse Waitsfield, VTBARN DAMAGED. MULTIPLE TREES SNAPPED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:49 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS51 KBTV 182031
SVRBTV
VTC001-005-017-023-027-182130-
/O.NEW.KBTV.SV.W.0022.180618T2031Z-180618T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
431 PM EDT MON JUN 18 2018

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  South central Caledonia County in northeastern Vermont...
  Orange County in central Vermont...
  Central Addison County in central Vermont...
  Northern Windsor County in southern Vermont...
  Washington County in central Vermont...

* Until 530 PM EDT.

* At 430 PM EDT, severe thunderstorms were located along a line
  extending from near Huntington to near East Monkton to Westport,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Barre, Vergennes, Montpelier, Middlebury, Braintree Hill, Bradford,
  Orange, Thetford Hill State Park, Waterbury Village, Websterville,
  Lincoln, Pomfret, Thetford, New Haven, Granville, Fairlee,
  Tunbridge, Hancock, Sharon and Corinth Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 7338 4417 7320 4427 7297 4417 7295
      4430 7290 4435 7279 4424 7205 4419 7207
      4413 7203 4409 7203 4409 7205 4408 7203
      4399 7212 4396 7210 4386 7219 4381 7218
      4377 7220 4370 7231 4360 7234 4358 7237
TIME...MOT...LOC 2030Z 284DEG 39KT 4429 7291 4416 7312 4420 7346 

HAIL...0.75IN
WIND...60MPH
 
$$

RSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:44 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 18, 2:44 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Burlington VT
244 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Showers and thunderstorms will continue through the evening
ahead of a cold front. The showers will end from north to south
by shortly after midnight. Any thunderstorms will be capable of
producing very heavy downpours with potential for isolated
flash flooding, gusty winds, and frequent lightning. Much cooler
and drier air will follow the frontal passage, leading to a
pleasant sunny day on Tuesday as high pressure builds into the
area. Another weak front will push through Wednesday night
followed by slightly cooler and drier air from Canada for the
Thursday with seasonably warm temperatures into the weekend alon
g with a chance of a shower or thunderstorm.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 245 PM EDT Monday...Forecast pretty much on track. Rounds
of showers and thunderstorms, a few severe with gusts to 60
mph, a few with very heavy rain will continue into the evening
and slowly sag southward ending overnight. Canceled the heat
advisory in the north due to rain cooled air.

Morning soundings at WMW and BUF show fairly decent low to mid
level lapse rates about 6.5 C/km with CAPES forecast in the
1000-2000 J/kg range. 0-6km shear values also 30-40 knots so
some organized severe thunderstorms are possible. Observed
precipitable water values ranged from 1.60 at BUF to 1.80" at
WMW so locally heavy rains a good bet. Flash flood guidance
ranges from 2.1 to 2.5" in and hour and 2.5 to 3.2" in 3 hrs, so
with rather fast moving storms it will likely take some
training of two or three storms to reach those numbers but we'll
be keeping a close eye on that.

For tonight through Tuesday night...the front moves through the
area by midnight, ushering in cooler and drier air.
Showers/thunderstorms will come to an end and skies will
gradually clear by mid-morning Tuesday. Lots of sunshine
expected by the afternoon, along with a bit of a northwest
breeze. Tuesday's highs will be in the lower to mid 70s, after
lows tonight in the mid 50s to around 60.

&&

.SHORT TERM /WEDNESDAY/...
As of 351 AM EDT Monday...Generally quiet weather is expected
during this period with mean surface high pressure in control of
regional weather conditions. After a mainly clear night and
seasonable temperatures overnight Tuesday (45 to 55 F) skies
trend partly cloudy over time by Wednesday afternoon as a weak
surface trough approaches from the north. This feature will
approach the intl. border/nrn tier of counties later in the day
with perhaps a stray sprinkle or shower as advertised in some of
this morning's output. Dry lower levels and only a narrow mid-
level moisture axis along the wind shift should keep coverage
rather minimal and as such have only carried lower end pops
generally below 30 percent in these areas accordingly. Highs to
rebound quite nicely, topping out in the upper 70s to lower 80s
in most spots.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 351 AM EDT Monday...Any lingering spotty sprinkles/light
showers across the northern counties will end Wednesday evening
as the surface trough clears southward and skies trend mainly
clear. Lows again near seasonable norms in the mid 40s to mid
50s.

Thereafter, fair and seasonably mild to warm weather is
expected to round out the work week as surface high pressure
bridges atop the region. Thursday will be the cooler of the two
days as highs top out in the upper 60s to mid 70s under light
northerly winds. Then a nice rebound by Friday as the high
slides east, southerly return flow commences and air of
midwestern origin advects into our area - mid 70s to lower 80s.
The next chance of appreciable precipitation arrives by later
Saturday into Sunday of next weekend as a dampening upper
shortwave lifts northeast from the Great Lakes and Ohio Valley
states. This feature looks to have decent moisture and with
lower- end boundary layer instability showers along with a few
thunderstorms will be introduced into the forecast. Temperatures
on both weekend days to run on the warm side but not
excessively so - mainly upper 70s to lower 80s for highs and
corresponding lows in the 50s to lower 60s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Widespread organized thunderstorms with
brief local IFR Visibilities and MVFR cigs will continue
through 00z-03z Tuesday, then come to an end from northwest to
southeast with a cold frontal passage. Ceilings will drop to
MVFR at most terminals for a time late today into this evening,
then ceilings will thin and lift overnight with VFR and few
clouds by Tuesday morning.

Southerly/southwesterly winds will continue around 10 with gusts
to around 20 kt through much of today, with gusty winds
possible in any storms. Could also encounter some areas of
turbulence tomorrow due to the thunderstorms, particularly in
and around terrain. Winds will turn to the northwest this
evening behind the cold front, remaining at 5-10 kt.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms are
expected to develop around midday today and continue into this
evening. The combination of precipitable water values up to 2.25
inches and storm motions supporting some training of convection,
supports the threat for isolated flash flooding. Given the available
moisture in the atmosphere, any storms will be capable of very heavy
rainfall rates of 1 to 1.5 inches in an hour, which over terrain or
urban areas could cause isolated flash flooding. Given the very
recent dry weather widespread large stem river flooding is not
anticipated, but sharp rises on smaller streams in complex terrain
where multiple rounds of storms occur is possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 6 PM EDT this evening for VTZ011-012.
NY...None.

&&

SYNOPSIS...Hastings/Sisson
NEAR TERM...Hastings/Sisson
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Sisson
HYDROLOGY...Hastings
Hazardous weather outlook, Jun 18, 3:10 AM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
310 AM EDT Mon Jun 18 2018

NYZ026>031-034-087-VTZ001>004-006>008-010-016>019-190715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
310 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected to develop by midday
today across entire North Country. These storms will be capable of
producing very heavy rainfall rates, which could cause isolated flash
flooding. Also, localized strong to damaging wind gusts with power
outages are possible. The main focus for convection will be from noon
time through 9 PM on Monday evening. In addition, the combination of
warm temperatures and high humidity values will produce heat index
values between 90 and 95 on Monday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ035-VTZ005-009-011-012-190715-
Eastern Essex-Western Chittenden-Western Addison-Western Rutland-
Windsor-
310 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition to the Heat Advisory, scattered to numerous
thunderstorms are expected to develop by midday today across entire
North Country. These storms will be capable of producing very heavy
rainfall rates, which could cause isolated flash flooding. Also,
localized strong to damaging wind gusts with power outages are
possible. The main focus for convection will be from noon time
through 9 PM on Monday evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 3:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     2 E WATERBURY           44.34N  72.71W
06/18/2018                   WASHINGTON         VT   PUBLIC

            TREES DOWN ON I-89 AT MM 60 BTWN EXIT 9 AND 10

&&

EVENT NUMBER BTV1801383

AML
Local storm report, Jun 18, 4:07 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
407 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     3 E UPPER JAY           44.33N  73.72W
06/18/2018                   ESSEX              NY   PUBLIC

            TREE DOWN ON POWERLINE

&&

EVENT NUMBER BTV1801384

AML
Special weather statement, Jun 18, 4:15 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
415 PM EDT MON JUN 18 2018

VTZ011-012-019-182115-
Western Rutland-Eastern Rutland-Windsor-
415 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RUTLAND AND SOUTHERN
WINDSOR COUNTIES...

At 415 PM EDT, a strong thunderstorm was located near Whitehall,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Woodstock, Rutland, Chester, Castleton, Hartland Four Corners,
Cavendish, Ludlow Village, Rutland City, Perkinsville Village,
Middletown Springs, Wallingford, Mt. Holly, Rutland - Southern
Vermont Airport, Poultney, Plymouth, Hartland, Fair Haven, Clarendon,
West Rutland and Ira.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4340 7325 4353 7324 4356 7326 4358 7330
      4362 7330 4363 7334 4364 7334 4361 7233
      4360 7234 4357 7238 4354 7238 4351 7240
      4348 7238 4338 7242 4336 7241 4336 7239
      4333 7241 4331 7240 4327 7241 4325 7244
TIME...MOT...LOC 2015Z 273DEG 23KT 4354 7333
Local storm report, Jun 18, 4:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
416 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 SE BOLTONVILLE        44.16N  72.09W
06/18/2018                   ORANGE             VT   TRAINED SPOTTER

            TREES DOWN ON I-91 AT MM 112

&&

EVENT NUMBER BTV1801385

AML
Local storm report, Jun 18, 4:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 SSW HINESBURG         44.30N  73.13W
06/18/2018                   CHITTENDEN         VT   PUBLIC

            TREE DOWN ON WIRES ON BALDWIN RD

&&

EVENT NUMBER BTV1801386

AML
Special weather statement, Jun 18, 4:24 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
424 PM EDT MON JUN 18 2018

NYZ026-027-030-031-182130-
Northern St. Lawrence-Northern Franklin-Southern Franklin-Western
Clinton-
424 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON...NORTHERN
FRANKLIN AND NORTHEASTERN ST. LAWRENCE COUNTIES...

At 424 PM EDT, a strong thunderstorm was located 7 miles northwest of
Massena, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Massena, Norfolk, Louisville, Moira, Bangor, Fort Covington, Bombay,
Bryants Mill, Massena International Airport - Richards Field, Helena,
Lyon Mountain, Burke, Merrill, Waddington, Brushton, Lawrenceville,
Malone, Churubusco, Chateaugay and Chipman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4499 7474 4500 7382 4494 7381 4460 7396
      4470 7461 4473 7463 4474 7491 4480 7533
      4488 7522 4489 7517 4487 7516 4493 7508
      4493 7501 4496 7497 4499 7489 4497 7493
      4497 7488 4500 7489 4501 7483
TIME...MOT...LOC 2024Z 281DEG 41KT 4500 7500

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:21 PM EDTSpecial Weather StatementBTVChittenden, Washington39 min
Jun 18, 2:13 PM EDTSpecial Weather StatementBTVChittenden62 min
Jun 18, 2:17 PM EDTSpecial Weather StatementBTVAddison58 min
Jun 18, 2:23 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle, Lamoille, Washington52 min
Jun 18, 3:10 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Essex, Lamoille, Orange, Washington65 min
Jun 18, 3:37 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington53 min
Jun 18, 4:15 PM EDTSpecial Weather StatementBTVRutland, Windsor60 min
Jun 18, 5:28 PM EDTSpecial Weather StatementBTVOrange62 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.